EconPapers    
Economics at your fingertips  
 

Assessing the predictive ability of sovereign default risk on exchange rate returns

Claudia Foroni, Francesco Ravazzolo and Barbara Sadaba

Journal of International Money and Finance, 2018, vol. 81, issue C, 242-264

Abstract: Increased sovereign credit risk is often associated with sharp currency movements. Therefore, expectations of the probability of a sovereign default event can convey important information regarding future movements of exchange rates. In this paper, we investigate the possible pass-through of risk in the sovereign debt markets to currency markets by proposing a new risk premium factor for predicting exchange rate returns based on sovereign default risk. We compute it from the term structure at different maturities of sovereign credit default swaps and conduct an out-of-sample forecasting exercise to test whether we can improve upon the benchmark random walk model. Our results show that the inclusion of the default risk factor improves the forecasting accuracy upon the random walk model and alternative models provide less accurate predictions.

Keywords: Exchange rates; Forecasting; Sovereign risk; CDS; Term structure models (search for similar items in EconPapers)
JEL-codes: C22 C52 C53 F31 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560617302395
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Assessing the Predictive Ability of Sovereign Default Risk on Exchange Rate Returns (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:81:y:2018:i:c:p:242-264

DOI: 10.1016/j.jimonfin.2017.12.001

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jimfin:v:81:y:2018:i:c:p:242-264